Mississippi, 2012Damaging Wind in Mississippi, July 18, 2012
July 18, 2012 · NWS LIX · 1 event in 1 county or zone
A weak upper low over Mississippi and Louisiana aided the development of a severe thunderstorm along the Mississippi coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low over Mississippi and Louisiana aided the development of a severe thunderstorm along the Mississippi coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 18, 2:53 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 18, 2:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT WED JUL 18 2012
.SHORT TERM...
DEVELOPING LONG WAVE TROUGH ALIGNING ALONG THE APPALACHIANS WAS
SERVING AS A FOCUSING MECHANISM FOR ENHANCED CONVECTION FROM
CENTRAL ALABAMA THROUGH SOUTHERN MISSISSIPPI INTO EXTREME EASTERN
LOUISIANA. A LOW PRESSURE SWIRL IS SHOWN PROMINENTLY OVER EAST
GEORGIA IN WATER VAPOR IMAGERY. ANOTHER LARGE TROPICAL UPPER
TROPOSHERIC TROUGH /TUTT/ LOW SPINNING OVER THE TEXAS BIG BEND
REGION. A TROPICAL WAVE WAS ALSO MOVING ACROSS THE YUCATAN
PENINSULA. ALL THESE FACTORS ARE POINTING TOWARDS INCREASED
CHANCES OF RAIN EACH DAY THROUGH FIRDAY. AN INCREASE IN RAIN
CHANCES TO 50-60 PERCENT FOR THIS EVENING OVER LAND AREAS ACROSS
COASTAL MISSISSIPPI AND EVENTUALLY SOUTH OF THE TIDAL LAKES. THE
RAIN AREA WILL LIKELY PERSIST OVERNIGHT OVER THE MARINE AREAS. A
REPEAT SCENARIO SEEMS ON TAP FOR THURSDAY INTO THURSDAY NIGHT AS
SUPPORTED BY THE SYNOPTIC AND MESOSCALE MODELS.
.LONG TERM...
FRONTAL ZONE WILL LINGER THROUGH SUNDAY BEFORE EVENTUALLY WASHING
OUT EARLY NEXT WEEK. WILL BE MAINTAINING 50-60 PERCENT DAILY POPS
THROUGH SUNDAY BEFORE TRENDING TO CLIMATOLOGY LATTER PART OF
FORECAST PERIOD. TEMPERATURES ONCE AGAIN SHOULD REMAIN NEAR NORMAL
LEVELS AND MAY NOT BEHAVE DIURNALLY DUE TO CLOUD COVER AND
IRREGULAR STORMINESS.
&&
.AVIATION...
EXTENSIVE CONVECTIVE COVERAGE ACROSS THE MISSISSIPPI COASTAL
TERMINALS THIS AFTERNOON WILL LIKELY PERSIST BEYOND 00Z BUT
ANTICIPATED TO DISSIPATE OR MOVE OFFSHORE BEFORE 05Z. OUTFLOWS
FROM THIS ACTIVITY MAY EVENTUALLY IMPACT KNEW/KASD/KMSY LATER THIS
EVENING. WESTERNMOST TAFS SHOULD REMAIN VFR. CONVECTIVE GUST
POTENTIAL 25-30 KT...TEMPO MVFR VSBY 1-2SM TSRA IN CONVECTION.
EFFECTIVE WITH THE 00Z TAF PACKAGE...WE WILL BE PRODUCING
FORECASTS FOR KHDC...HAMMOND...AND WILL NO LONGER BE PRODUCING
FORECASTS FOR KHSA...STENNIS.
&&
.MARINE...
LIGHT WINDS AND LOWS SEAS EXPECTED TO PREVAIL OUTSIDE CONVECTIVE
CLUSTERING. THERE MAY BE LOCALLY ROUGH SEAS WITH WIND GUSTS 35-40
KTS IN THE COASTAL WATERS TONIGHT...WATERSPOUT POTENTIAL AT
DAYBREAK AND MORNING HOURS FROM ANY LINGERING CONVECTION NEAR
SHORE.
&&
DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RADAR SURVEILLANCE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 93 71 91 / 20 50 20 50
BTR 74 93 74 91 / 20 40 20 50
ASD 75 91 73 91 / 50 50 20 50
MSY 76 89 78 90 / 50 40 20 50
GPT 75 90 76 90 / 50 60 30 50
PQL 74 90 74 90 / 50 60 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
24/RRHazardous weather outlook, Jul 18, 9:51 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1051 AM CDT WED JUL 18 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-191600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1051 AM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ESPECIALLY
ACROSS THE MISSISSIPPI COAST AND EAST CENTRAL LOUISIANA. INCREASED
MOISTURE FROM THE EAST...COMBINED WITH NORTHEAST FLOW IN THE MID
LAYERS OF THE ATMOSPHERE WILL YIELD A FEW STRONG THUNDERSTORMS
WITH GUSTY WINDS UP TO 40 MILES AN HOUR. FREQUENT LIGHTNING AND
HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS. COVERAGE OF
THUNDERSTORMS WILL DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
EARLY FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORMS COULD BECOME STRONG. THE PRIMARY THREATS
WILL BE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.
AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL APPROACH THE
AREA FROM THE NORTH FRIDAY AND REMAIN OVER THE AREA THROUGH THE
WEEKEND. SHOWER AND THUNDERSTORM ACTIVITY MAY BECOME MORE
WIDESPREAD LATE FRIDAY THROUGH SUNDAY. HEAVY DOWNPOURS WITH
LOCALIZED NUISANCE STREET FLOODING MAY OCCUR DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 18, 12:39 PM CST, 2 hours 21 minutes before
MSZ082-181945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
139 PM CDT WED JUL 18 2012
...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING JACKSON COUNTY...
AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ABOUT 3 MILES NORTHEAST OF OCEAN
SPRINGS...MOVING SOUTHEAST AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GULF PARK
ESTATES...GAUTIER AND PASCAGOULA
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 18, 1:58 PM CST, 1 hour 2 minutes before
MSZ081-082-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT WED JUL 18 2012
...CLUSTER OF STRONG THUNDERSTORMS DRIFTING SOUTH AFFECTING HARRISON
AND JACKSON COUNTIES...
AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IMPACTING HARRISON AND JACKSON
COUNTIES...MOVING SOUTH AT 5 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WADE...LYMAN...GULFPORT AIRPORT...VANCLEAVE...ST. MARTIN...
PASCAGOULA...OCEAN SPRINGS...MOSS POINT...LONG BEACH...GULFPORT...
GAUTIER...ESCATAWPA AND BILOXI
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL...AND WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING CORDED TELEPHONES UNLESS IT IS AN EMERGENCY.
95/DM
Special weather statement, Jul 18, 2:16 PM CST, 44 minutes before
MSZ080-182115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT WED JUL 18 2012
...STRONG THUNDERSTORM DRIVING SOUTH AFFECTING HANCOCK COUNTY...
AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DIAMONDHEAD...OR ABOUT 4 MILES NORTHEAST OF
KILN. THE THUNDERSTORM WAS DRIFTING SOUTH AROUND 5 MPH.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
95/DM
Special weather statement, Jul 18, 2:52 PM CST, 8 minutes before
LAZ040-MSZ077-182145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
352 PM CDT WED JUL 18 2012
...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER
COUNTY...ST. TAMMANY PARISH...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF PICAYUNE...OR ABOUT 4 MILES
NORTHEAST OF PEARL RIVER...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...PEARL
RIVER...AND PICAYUNE. THIS INCLUDES PORTIONS OF INTERSTATE 59 FROM
A FEW MILES SOUTH OF PEARL RIVER TO PICAYUNE.
THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. HEAVY
RAIN CAN ALSO RESULT IN REDUCED VISIBILITY. TRAVELERS IN THE
AFFECTED AREA SHOULD EXERCISE EXTREME CAUTION WHEN DRIVING.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
95/DM
Thunderstorm Wind, Harrison
- When
- July 18, 3:00 PM CST
- Where
- Harrison County, 0.91 mi ENE of De Lisle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.383, -89.255
A National Weather Service storm survey indicated that straight line thunderstorms toppled a weakened tree, snapped several large and small tree limbs, and caused damage to an outbuilding. The damage was noted along Cuevas Delisle Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384826.